Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 17, 2013, 3:37 PM CDT for Redwood County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 3:37 PM CDT (20:37 UTC)
- Expired
- May 17, 2013, 4:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Redwood County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213
WUUS53 KMPX 172037
SVRMPX
MNC127-172130-
/O.NEW.KMPX.SV.W.0001.130517T2037Z-130517T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 430 PM CDT
* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
NORTHEAST OF TRACY...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LUCAN...WABASSO AND SEAFORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4450 9542 4439 9508 4426 9534 4434 9553
TIME...MOT...LOC 2037Z 210DEG 9KT 4433 9541
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
276
WWUS53 KMPX 172105
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 PM CDT FRI MAY 17 2013
MNC127-172130-
/O.CON.KMPX.SV.W.0001.000000T0000Z-130517T2130Z/
REDWOOD MN-
405 PM CDT FRI MAY 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
REDWOOD COUNTY UNTIL 430 PM CDT...
AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST
OF TRACY...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WABASSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4444 9524 4439 9508 4426 9534 4432 9547
TIME...MOT...LOC 2106Z 273DEG 11KT 4432 9534
HAIL...1.00IN
WIND...60MPH
$$447 WWUS53 KMPX 172120 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 420 PM CDT FRI MAY 17 2013 MNC127-172130- /O.CAN.KMPX.SV.W.0001.000000T0000Z-130517T2130Z/ REDWOOD MN- 420 PM CDT FRI MAY 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL REDWOOD COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4444 9524 4439 9508 4426 9534 4432 9547 TIME...MOT...LOC 2120Z 273DEG 11KT 4432 9528 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:27 PM CDT, 10 minutes earlier.
Area forecast discussion, May 17, 3:27 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 327 PM CDT FRI MAY 17 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 327 PM CDT FRI MAY 17 2013 TSRA/S HAVE BEGUN ACROSS SW/WC MN EARLY THIS AFTN. THE TSRA WERE ASSOCIATED WITH TIGHT INSTABILITY GRADIENT ACROSS FAR SW MN WHERE DEW PTS HAVE RISEN INTO THE LOW TO MID 60S. THERE REMAINS AN ELEVATED BOUNDARY ACROSS THIS AREA WHICH SHOULD FOCUS CONVECTION THRU THE AFTN BEFORE THE MAIN FOCUS ACTIVITY DEVELOPS ACROSS SD/NEBRASKA OVERNIGHT. RESIDUAL SHRA/ISOLD TSRA WILL REMAIN ACROSS EC MN/WC WI DURING THE LATE AFTN/EARLY EVENING HRS. THERE STILL REMAINS SOME SUBTLE SHRTWV ACROSS SW MN WHICH MAY ENHANCE THE SHRA ACROSS EC MN/SE MN DURING THE EVENING. AFT MIDNIGHT THE MAIN FOCUS FOR SHRA/TSRA ACTIVITY SHOULD REMAIN ACROSS WC/CENTRAL MN WHERE A STRONGER SHRTWV MOVING ACROSS THE HIGH PLAINS OF NEBRASKA/SD INTERACT WITH THE AMPLE MOISTURE ACROSS THIS REGION. ALTHOUGH SVR WX IS POSSIBLE IN FAR WC MN AFT MIDNIGHT...THE BULK OF THE SVR WX SHOULD REMAIN ACROSS SD/NEBRASKA WHERE HIGHER SHEAR VALUES AND INSTABILITY EXISTS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 327 PM CDT FRI MAY 17 2013 THE PERIOD BEGINS WITH A DEEP UPPER TROUGH JUST EAST OF THE ROCKIES. MODEL CONSENSUS TODAY IS FOR TWO UPPER LOWS TO FORM OVER THE WEEKEND. THE FIRST TO FORM WILL BE OVER THE DAKOTAS...WHICH IS PROJECTED TO MOVE INTO NW MN ON SUNDAY. THIS FIRST LOW IS THE FOCUS FOR HEAVY RAIN AND SOME SEVERE WEATHER ACROSS THE EASTERN DAKOTAS...WEST CENTRAL AND NW MN. THE DETAILS ARE STILL NOT CLEAR WITH WRF SOLUTIONS VARYING ON THE TIMING AND LOCATION OF THE CONVECTION. THE 15Z SREF INDICATES PROBABILITIES AROUND 30 PERCENT FOR AN INCH OF RAIN SATURDAY NIGHT ACROSS EASTERN SD AND WEST CENTRAL MN. PROBABILITIES FOR TWO INCHES OF RAIN ARE AROUND 10 PERCENT JUST WEST OF THE MN BORDER. MODEST CAPE AND SHEAR VALUES ARE PROJECTED SATURDAY EVENING ACROSS OUR FAR WEST. THERE IS NOT MUCH OF A LOW LEVEL JET AND THE SURFACE TROUGH IS ACROSS CENTRAL SD AND SE ND/NRN MN. AT THIS POINT...A FEW SEVERE STORMS CAN NOT BE RULED OUT FOR OUR WEST CENTRAL MN COUNTIES. A SECOND UPPER LOW IS EXPECTED TO FORM BY SUNDAY MORNING OVER WESTERN NE/KS AND DEEPEN WHILE MOVING TO KFSD BY MONDAY MORNING. DEEPENING SURFACE LOW PRESSURE WILL ADVANCE NORTHEAST THROUGH THE CENTRAL PLAINS...LIKELY ENDING UP BETWEEN OMAHA AND NORFOLK NEBRASKA BY SUNDAY EVENING. DP/DT TODAY SHOWED JUST A SLIGHT SW DRIFT WITH TIME (SLOWING). A WARM FRONT WILL STRETCH ESE FROM THE LOW ACROSS IA AND INTO SOUTHERN IL AND WILL MARK THE BOUNDARY OF ADVANCING MT AIR. A COLD FRONT WILL TRAIL SOUTH FROM THE LOW INTO THE SOUTHERN PLAINS. SHEAR AND CAPE VALUES INCREASE MARKEDLY ON SUNDAY OFF TO OUR SOUTH WITH 50 KNOT 500 MB WINDS ADVANCING NE FROM KS INTO IA BY EVENING. THE AREA EAST OF THE COLD FRONT...AS WELL AS ALONG AND SOUTH OF THE WARM FRONT...IS A PRIME AREA FOR SEVERE WEATHER SUNDAY AFTERNOON/EVENING. DEPENDING ON HOW THINGS WORK OUT...SEVERE STORMS MAY PUSH INTO SOUTHERN/SE MN SUNDAY EVENING AS THE WARM FRONT ADVANCES NORTHWARD. WITH THE SLOWER MOVEMENT TO THE UPPER/SURFACE LOWS...THIS OPENS THE DOOR FOR THE THREAT OF SEVERE WEATHER OVER FAR EASTERN MN AND WEST CENTRAL WI ON MONDAY. ITS POSSIBLE FOR STORMS TO DEVELOP ALONG THE MN/WI BORDER AROUND MIDDAY ON MONDAY AND ADVANCE EASTWARD ACROSS WEST CENTRAL WI IN THE AFTERNOON. THIS IS SOMETHING LATER SHIFTS WILL NEED TO KEEP AN EYE ON. THE TUESDAY THROUGH THURSDAY PERIOD WILL FEATURE THE UPPER LOW SLOWLY PASSING ACROSS THE FA WITH SCATTERED SHOWERS...PLENTY OF CLOUDS AND HIGH TEMPERATURES RUNNING SOME 10 DEGREES BELOW NORMAL. DRY WEATHER IS FORECAST TO RETURN ON FRIDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1159 AM CDT FRI MAY 17 2013 MAY AVIATION CONCERN THIS AFTN IS ASSOCIATED WITH CONVECTION...ESPECIALLY ACROSS SW/SC/WC MN WHERE INSTABILITY HAS INCREASED SIGNIFICANTLY SINCE THIS MORNING. ELSEWHERE...RESIDUAL BOUNDARY LAYER MOISTURE WILL HOLD ONTO HIGH END MVFR CIGS ACROSS EC MN...AND PORTIONS OF WC WI. HOWEVER..THIS SHOULD BE TEMPORARY ONCE ENOUGH MIXING IN THE BOUNDARY LAYER DEVELOPS THIS AFTN. CONVECTION ACROSS SC MN NEAR KAEL WILL BE THE FOCUS ACROSS SE MN IN THE SHORT TERM...OR UNTIL 21Z. OTHER -SHRA DEVELOPMENT... WAS ASSOCIATED WITH AN ELEVATED INSTABILITY LAYER IN S MN. THESE SHRA WILL CONTINUE FOR AREAS OF EC MN AS THE MEAN FLOW REMAINED FROM THE E/ENE. WILL CONTINUE VCTS FOR KRWF WHERE BEST INSTABILITY REMAINS THIS AFTN. BUT NOT CONFIDENT ENOUGH TO WARRANT IFR/MVFR CIGS/VSBYS IN TSRA. AFT 00-3Z/18...THE MAIN ACTIVITY SHOULD FOCUS ACROSS SD...AND INTO WC MN DURING THE OVERNIGHT HRS. MVFR/IFR CIGS MAY REDEVELOP IN THE WAKE OF THE BOUNDARY LAYER MOISTURE HOLDING ACROSS THE REST OF MN AND WC WI. WINDS WILL REMAIN FROM THE E/ESE THIS AFTN AND GUSTY EARLY...BECOMING MORE SE/SSE BY SATURDAY MORNING. KMSP... MVFR CIGS WILL LIKELY CONTINUE THRU 21Z WITH A PERIOD OF SHRA...LIMITING VSBYS ARND 5-6SM. CIGS SHOULD LIFT TO LOW END VFR BY THE AFTN...AND CONTINUE THRU THE EVENING...BEFORE LOWERING BACK TO MVFR OVERNIGHT. SFC WINDS WILL REMAIN FROM THE ESE AND GUSTY THIS AFTN ARND 20 KTS...THEN BECOME MORE SE/SSE SATURDAY MORNING. /OUTLOOK FOR KMSP/ SAT NGT...VFR/MVFR CIGS. CHC IFR IN HEAVIER TSRA. SE-S WINDS 5-10 KTS. SUN...VFR/MVFR CIGS. CHC IFR IN HEAVIER TSRA. S-SE WINDS 8-12 KTS. MON...VFR/MVFR CIGS. CHC SHRA CHC IFR IN TSRA. S WIND 10-15 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JLT LONG TERM...RAH AVIATION...JLT
Hazardous weather outlook, May 17, 10:29 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1029 AM CDT FRI MAY 17 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181530- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1029 AM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR ACROSS SOUTHERN MINNESOTA...WITH SOME BRIEF HEAVY RAINFALL AND SMALL HAIL IN THE STRONGEST STORMS THIS AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS WEST CENTRAL MINNESOTA...SOME OF WHICH WILL BE LOCALLY STRONG. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SATURDAY EVENING INTO SATURDAY NIGHT OVER FAR WESTERN AND SOUTHWESTERN MINNESOTA...AND ACROSS MUCH OF CENTRAL AND SOUTHERN MINNESOTA INTO WESTERN WISCONSIN SUNDAY. RAINFALL AMOUNTS COULD EXCEED 4 INCHES BY TUESDAY. THESE AMOUNTS MAY CAUSE SIGNIFICANT RISES IN RIVERS AND STREAMS...AND MAY ALSO CAUSE URBAN FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. JLT
In the hours before
Special weather statement, May 17, 3:25 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 PM CDT FRI MAY 17 2013 MNZ073-172115- REDWOOD- 325 PM CDT FRI MAY 17 2013 ...THUNDERSTORMS DEVELOPING OVER REDWOOD COUNTY... AT 323 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 11 MILES NORTHEAST OF TRACY. THESE STORMS WAS MOVING NORTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS THROUGH 4 PM. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... WANDA. MILROY. LUCAN. WABASSO. VESTA. LAT...LON 4454 9554 4452 9502 4424 9529 4428 9557 TIME...MOT...LOC 2024Z 190DEG 9KT 4433 9544
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:25 PM CDT | Special Weather Statement | MPX | Redwood | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.